Skip to main content

I'm having an #migraine abortive problem... off #cafergot but have to limit my #maxalt

Turns out I cannot remain on Cafergot because it causes bradycardia. Also caused me to just collapse like a limp noodle, lose all muscle control and sort of have these lose muscle spasms. Something to do with the bradycardia and drops in blood pressure. Now my blood pressure has been really erratic lately and I told my doctor that... I have no clue what the cause of that is. It used to be it was always 115/70 and now it drops to 90s/50s and really is rarely back at my 'normal' but when it is on that lower end or drops to fast I do not feel well at all. I cannot say what the cause of that is, but I do know things like Cafergot clearly affect the heart rate side of things. I cannot determine blood pressure at home, only how I feel. And the effects... like frequently almost passing out, not being able to walk around, too tired to function, my heart fluttering and skipping. The heart rate being low for long periods of time. Then rapid and palpitations. I'm used to ignoring the side effects of abortives to the extreme, but with Cafergot you just get sicker the more you take, and you have to take more to abort the migraine... more than you Can actually take usually. And you get the side effects every time, so you are feeling wiped out every time. Then the whole collapse thing... and I was like, maybe that whole sloe heart rate isn't such a good thing to ignore. And apparently not. So my doctor took me off the Cafergot. Which is logical. Makes since. I concur.

However, in the process I was explaining the blood pressure issues. And I was comparing the side effects of Cafergot to triptans. Because of course I get similar side effects with triptans. I was taken off triptans because of angina and similar side effects... but obviously mostly the angina. Then put back on them by a different doctor and since I could no long take NSAIDs by then and had to work... I went along with that. I just figured out to lessen the impact to take them minimally. To not take them twice a day. To not take them two days in a row. And so they clearly decreased in effectiveness, but not much I could do there. The side effects can be extreme. Shortness of breath, yes, to wheezing and waking up not breathing. I thought it was aggravating my asthma. Or is it the heart rate causing breathing problems aggravating my asthma? I don't know. It causing heart rate issues and rythem problems which is the most common and these are also enduring like the Cafergot. So the skipped beats and the fluttering and so forth can be first and then later in the day a long bout of palpitations. Or it can be just fluttering. Or just lots of skipping. Or it can be heart rate slowing and then chest pains. And the chest pains can just be like sharp electrical pains that are lasting for ten minutes or so. Or they can increase in intensity, pressure, spread to the sternum and across, up to the arm, chest tightness. I can't always tell where the line is between chest pains and angina. I know what angina is. But I don't know what those lesser ones are. I don't know which ones I should be concerned about. I don't go to the ER for any of them. I just did the one time. And it wasn't even the worst... it just happened to be the time that occurred during the day, so a work day, so I had to go to the ER because I could not go to work. Usually the chest pains occur after a day of heart wonkiness... so at night. And i don't want to wake my spouse. Or make a fuss. Or don't care if I have a heart attack. Or all three. So clearly more than one of these are potentially an issue. But keep in mind I Have mentioned them before and no one did anything... so I figured... how much of an issue could they be?

Well this doctor doesn't think this so good. She said it sounds like I am extremely sensitive to abortives. Even though the side effects are reduced by severely limiting the triptans. She still does not like it. She is worried about the heart thing. Or maybe the blood pressure. Or maybe both. And maybe she thinks they are related. I am not sure she is convinced it is the abortives... I think she worries it is a heart rhythm issue and maybe the abortives are just aggravating it. Either way half way through the conversation she said she didn't want me to use very much of the Maxalt at all. As in less than I was. And she wanted me to go to the ER anytime my heart goes wonky, in any weird way to get an EKG so they can see what is going on... see if there is any arrhythmias going on there. Or if it did it without the abortives. By the end of the conversation she was sort of reluctant for me to use Maxalt at all, but I said 'but I still can right?' because I can't just use T3s... let's be honest, they suck for migraines, and I can only take one a day, which really sucks for migraines. So she said I could, but again not very often... and stressed the whole ER for wonkiness. But if I use them rarely I should be fine. How wonky does she mean? Just the fluttering or skipping? Or just palipatations? And I may have a hard time getting to the ER. And what if when I get there the getting there changes my heart rate? I don't know. But I will try to catch the wonkiness. She did say if it changes too much or they can't catch it... might have to try an at home thing. Conversely if I start feeling a great deal better by not using the triptans on a regular basis... well there you go.

However it does mean... managing the migraines will be harder. But at the same time I understand why she is worried about it because she is a good doctor and those adverse affects are not good. On my part I assumed my heart rate doing all these things... wasn't really that bad. I knew the chest pains were worrisome. And sometimes the breathing issues were. But I had not realized like the low heart rate could be as problematic as it could be. Maybe I should keep a regular log of my pulse daily. I know where it usually is. So I can take a normal one pre-migraine. Make a note of it. See what happens through the day. I don't think one triptan will be worse than the Cafergot. It seemed to me from what I remember it was always when I took two, or two days in a row... the side effects were always much worse... one never is always easier to ignore. But now I will be extra careful to see.
Post a Comment

Popular posts from this blog

Signs the pain is getting the best of you

100 Symptoms of Fibromyalgia

There was a site that had this and I had linked to it on Tumblr but it is gone. So I had to hunt down someone who found my post and posted the whole thing in a forum. Anyway it is around but I'm posting it here so I will not have to hunt it down to reference it. Now we all know the major symptoms are the wide-spread pain, but our pain isn't just muscle pain... it can be nerve types of pain as well, and the fatigue and the insomnia. And even among symptoms there are some far more frequent than others, but it should be said we have categories... like the cognitive dysfunction, which is a broad one that has more than one symptom and we often just say fibrofog. The insomnia... more than one sleeping disorder. So the list is interesting.




GENERAL
__ Fatigue, made worse by physical exertion or stress
__ Activity level decreased to less than 50% of pre-illness activity level
__ Recurrent flu-like illness
__ Sore throat
__ Hoarseness
__ Tender or swollen lymph nodes (glands), especiall…

Getting through the high intensity pain flares #Blogboost

The crowded me out of the brain. Making no room for anything else. Distraction was impossible. You feel almost frantic with the pain but must be still.

What do you do? To get through it when you have no distraction?

I ask me this as I am really in the depths of a 9 level frantic level of pain right now. Hoping maybe some writing will be a distraction, but it isn't. As I said, the pain crowds the brain. I have to focus real hard to write and my head isn't clear. Too much pain to focus well. Things become quite difficult to do. 

I will say this: We cannot function. We have to just cope with the pain.

But we are Immersed in the pain, we what do we do?
We can and should rest and get through it the best we can. Here are some of the things I do to get through it.

Relaxation breathing: I can't meditate when in high levels of pain. It just makes me think about how much pain I am in. Just not a good idea. But I do do relaxation breathing. I close my eyes. I focus on my breathing. I even…